Share Facebook


11-19-2016, 08:40 PM   #1
TK83
 
Join Date: Nov 2016
Location: London, United Kingdom
Restless legs at night

I have recently been diagnosed with Crohns and have just started prednisolone. I have six weeks to go tapering down from 40mg. I have been experiencing some mild insomnia but have managed to get some sleep. However the last few nights I have had severe restless legs and can not stay still?! I do not smoke or drink, and do not drink a lot of caffeine. Is this a normal side effect, if so it it likely to continue for the next six weeks?? I am also on the following medication: ciprofloxacin, mesalazine, metronidazole, ranitidine and thiamine. Any help you could offer would be great!
11-19-2016, 09:14 PM   #2
Shane NZ
 
Join Date: Jun 2012
Location: Mt Maunganui Sth, New Zealand
Hi TK83, I have crohns and also get restless legs. I usually take 2 paracetamol and jump back into bed. Usually does the trick.
I'm on weekly 15mg MTX and 3 mthly Ustekinumab which is a trial drug here in NZ.

Good luck
Regards Shane
11-19-2016, 09:18 PM   #3
TK83
 
Join Date: Nov 2016
Location: London, United Kingdom
Hi TK83, I have crohns and also get restless legs. I usually take 2 paracetamol and jump back into bed. Usually does the trick.
I'm on weekly 15mg MTX and 3 mthly Ustekinumab which is a trial drug here in NZ.

Good luck
Regards Shane
I will give that a go now, didn't think to try paracetamol. Thanks!
11-19-2016, 10:25 PM   #4
MamiDoll
 
Join Date: Oct 2016
Location: California
Not sure about the other meds. I never had restless legs except one time when I was on Prozac. My Dr prescribed 40 mg and when she lowered it to 20 mg I was fine. My sister got pretty severe insomnia from Zantac though. I think that's what rantidine is. Maybe that's causing it. Also when are you taking the pred? That one I usually take in the AM so I don't know if taking it later in the day might cause some issues with sleep.
You don't take a pain killer like Vicodin or Norco regularly right? If you do and then suddenly stop you will get restless legs.
11-20-2016, 05:58 AM   #5
TK83
 
Join Date: Nov 2016
Location: London, United Kingdom
Not sure about the other meds. I never had restless legs except one time when I was on Prozac. My Dr prescribed 40 mg and when she lowered it to 20 mg I was fine. My sister got pretty severe insomnia from Zantac though. I think that's what rantidine is. Maybe that's causing it. Also when are you taking the pred? That one I usually take in the AM so I don't know if taking it later in the day might cause some issues with sleep.
You don't take a pain killer like Vicodin or Norco regularly right? If you do and then suddenly stop you will get restless legs.
I'm taking the prednisone first thing in the morning as that's meant to help stop any possible insomnia. I'll ask my doctor about the Zantac as I take one in the morning and evening. I occasionally take a tramadol when the pain is particularly bad at night, but no luck last night. The restless legs wore off, don't know if it was the paracetamol but fingers crossed.
11-20-2016, 05:22 PM   #6
MamiDoll
 
Join Date: Oct 2016
Location: California
Restless legs are terrible! Maybe the Tylenol worked...I'll keep that trick in mind too.
11-20-2016, 06:24 PM   #7
Plissken
 
Plissken's Avatar
 
Join Date: Jan 2014
Location: United Kingdom
I get this and usually to fix it I will raise both legs and shake them frantically or pedal an invisible bike for as long as I can. Keep doing this on and off any time you get the urge to move them, eventually they will give up

Obviously if you share a bed with another person, you will have to get up and do it the old fashioned walking/shaking off way.
11-20-2016, 11:08 PM   #8
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
Get your calcium checked. It's a very common cause of restless leg syndrome and especially if you avoid dairy it's very easy to be deficient
__________________
Dx: Ulcerative Colitis, Nov 2013
Currently on:
Mezavant 4.8g
Vitamin D 1000iu
Calcium
Tecta 40mg
Remicade: 600mg, every 4 weeks
Methotrexate: 15 mg (injection)
11-21-2016, 05:45 AM   #9
TK83
 
Join Date: Nov 2016
Location: London, United Kingdom
Get your calcium checked. It's a very common cause of restless leg syndrome and especially if you avoid dairy it's very easy to be deficient
I'm taking calcium supplements twice a day (because of the steroids I think) but will ask my doctor to check levels. I think I'm a bit anaemia too so will ask about that too.

I think the paracetamol might be doing the trick - fingers crossed!!
11-21-2016, 06:31 AM   #10
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
Get your calcium checked. It's a very common cause of restless leg syndrome and especially if you avoid dairy it's very easy to be deficient
On that subject Cipro can use up Magnesium and Magnesium deficiency is linked with Restless Legs. But you can't take Magnesium with Cipro as it stops it working.

Something to ask the doctor.
__________________
Diagnosed May 2014
20cm Terminal Ileum and Ileocaecal resection July 2014
125mg Azathioprine
11-21-2016, 10:16 AM   #11
Tesscorm
Moderator
 
Tesscorm's Avatar
 
Join Date: Jun 2011
Location: Ontario

My Support Groups:
Ugh, I had restless legs in the past and hated it! While I don't have crohns (my son does), I had a terrible time with restless legs because of iron deficiency. Have you checked iron levels lately? My RLS completely disappeared once my iron levels improved.

But, in the meantime, what I found that helped a bit in bed, was elevating my legs... put a couple of pillows at your feet and try to fall asleep with legs elevated. It really did help me.

As far as magnesium, I hadn't heard of that connection but, if that is the case, you can also absorb magnesium through the skin by adding epsom salt to baths. But, I don't know if even absorbing through skin would interact with cipro...
__________________
Tess, mom to S, 22
Diagnosed May 2011

Treatment:
May-July 2011 - 6 wks Exclusive EN via NG tube - 2000 ml/night, 1 wk IV Flagyl
July 2011-July 2013 - Supplemental EN via NG, 1000 ml/night, 5 nites/wk, Nexium, 40 mg
Feb. 2013-present - Remicade, 5 mg/kg every 6 wks
Supplements: 1-2 Boost shakes, D3 - 2000 IUs, Krill Oil
11-21-2016, 10:16 AM   #12
Melanie1
 
Join Date: Sep 2016
Location: United Kingdom

My Support Groups:
Hi
Im having the same trouble, I went to my Gp a couple of weeks ago as I was getting that fed up with it. I was told there are a variaty of reasons why it could be happening so I was sent for blood test just to rule things out. The test showed I have anemia, and this can cause restlesa legs, so im hoping once my levels are back within a normal range the legs will stop.
So on that note,I advise you see your Gp.
11-21-2016, 08:09 PM   #13
TK83
 
Join Date: Nov 2016
Location: London, United Kingdom
Hi
Im having the same trouble, I went to my Gp a couple of weeks ago as I was getting that fed up with it. I was told there are a variaty of reasons why it could be happening so I was sent for blood test just to rule things out. The test showed I have anemia, and this can cause restlesa legs, so im hoping once my levels are back within a normal range the legs will stop.
So on that note,I advise you see your Gp.
I'm seeing my GP on Thursday and will ask about iron/calcium levels as these seem most likely causes ATM. Also (hopefully) easily resolved. Paracetamol seem to help, as does raising them up but it's a bit of a hassle.

Many thanks for the suggestions and advice. I know it's a small thing but when you're awake all night things like this can start driving you mad.
Reply

Thread Tools


All times are GMT -5. The time now is 12:03 AM.
Copyright 2006-2017 Crohnsforum.com